Newbie reducing pred already

Hi everyone, I'm new but so glad to find you all here! I am a type 2 diabetic, already with the beginnings of macular degeneration and retinopathy. Just before Christmas I had bad double vision and headache and to cut a long story short, had a temporal artery biopsy for GCA (don't know results yet but they have given me the GCA diagnosis anyway). I was put on 80mg prednisolone even before the biopsy, which actually worked wonders. But I was told to reduce to 60mg per day one week ago and since that time the headache is back, some eye and jaw pain and the vision dips in and out of cloudy, especially in the evening. So although it is not as bad as it was, I wonder if it might be flaring up again. I have to reduce to 40mg per day from next week, then a slow taper over a long time I guess. Some damage has been done to the optic nerve which is permanent but I'm so glad that I can still see. Worried though - what if the next drop in prednisolone does suddenly make me go blind?

The trouble is that my blood sugar levels are all over the place, I'm trying to cut down carbs a lot but am so tired all the time I can't do much, so I can feel the weight piling on anyway. I do need to reduce the steroids because of diabetes, and am not on insulin yet but guess I soon will be.

I'm sure I'm ok, just want to hear if it's ok just to let this go and cope on my own with it. They were absolutely wonderful to me at the eye hospital but after the biopsy it was Christmas and I now don't go back until the end of January, for a rheumy appointment in another hospital. I still feel that I want the eye people to be near me. Should I ask for another blood test run? I had 3 lots of blood tests, some were ok and some were bad but I guess that's just the nature of GCA, it seems to hop about your system like fleas.

10 Replies

  • Dear Mumraa,

    From what you have shared about your GCA symptoms, it seems like the doctors are having you reduce the Prednisone very quickly. I was diagnosed with GCA in May and am still on Prednisone 40 mg. When I went below 40 mg, I had a severe flare up.

    I encourage you to talk with your doctor and tell them the symptoms you are experiencing. Perhaps they could run the lab tests again, although your physical symptoms are the best indicators of inflammation that is present.

    I wish you the best. GCA is a difficult illness because there individual symptoms with each person, and different time periods,each person needs the higher doses of Prednisone.

  • How do you get on with GP well I hope make them your next stop you may have to push for appointment because this is first day of full working good luck

  • If you are having a return of symptoms as a result of the reduction do please contact the eye hospital and ask for advice from the specialist. It may be simply because the drop was VERY big and your body is objecting to the change in dose and experience on the forums suggests that a drop of 10mg at a time is easier for the body to cope with and 10mg one week and 10mg the next is still a 20mg drop! But it could also be the inflammation is flaring again. Research has shown that there is still evidence of inflammation after 6 months of high dose (above 20mg) pred. It is very possible that there is still some there after a couple of weeks if the autoimmune part that creates the inflammation is very active.

    Most eye hospitals will have an emergency helpline, Manchester certainly does as I looked it up for someone over the Christmas period. They will also have an emergency department - I'd call them immediately if you can find the number, if not just call the hospital switchboard and ask to speak to someone.

  • Hi mumraa,

    Like you I was started on 80mg, having already lost the sight in one eye. Was diagnosed in A&E dept by the duty Ophthamologist who kept me on that dose for two weeks. Within that period I was seen twice by him in the normal eye dept outpatients. His opinion was that after two weeks and renewed blood tests the "good" eye was safe, and therefore appropriate to reduce the dose to 60mg. I was then referred back to GP to monitor, and reduced in 5mg steps about once a month provided the blood tests were still satisfactory.

    Like PMRpro would suggest you ring your local hospital and ask for an emergency eye appointment - they usually hold some spare capacity in their outpatients system explaining your situation and stressing you are concerned about your symptoms. Meanwhile, don't reduce until you have had chance to discuss with them, or your GP.

    Obviously the fact that your bloods are all over the place doesn't help, but the symptoms are the main factor.

    If I remember rightly I did have some pain and eye disorder in the first few weeks after diagnosis so please don't panic, just monitor things and if they get worse go back to A&E if worried.

  • mumraa, some eye hospital have an A&E department and, if the one you attended does, then that should be your first step, otherwise telephone and ask for their advice. Dropping from 80mg to 60mg in one go and possibly too soon has allowed the inflammation to break through again, hence the returning head/eye/jaw pain. Certainly, at my initial emergency appointment with a rheumy following diagnosis, I was given a telephone number and told to ring if any head pain returned following my first reduction in steroid dose. Follow that gut feeling of your's and "keep the eye people near". Good luck.

  • Mumraa123, I've been on prednisone for a year. So difficult when there's a medical problem during the holidays. Doctors aren't always available. Initially, I was put on 60mg. And my symptoms subsided. Due to a very short lapse of the prednisone ( two days )....I lost some vision and some hearing on the left side. I was eventually biopsied. I was negative but close to 50% of GCA shows up as negative. Or, so I am told.

    In your case, I think you should be pro-active. Seems your symptoms should be controlled at 60mg. You do want to be careful. Maybe, you should push to get in to see your Rheumy sooner rather than later. Better safe than sorry is my motto ;-)

    Hope you do well.

  • "So difficult when there's a medical problem during the holidays. Doctors aren't always available."

    Can I just say here that - in the UK at least - there are ALWAYS doctors available in hospitals at the A&E departments, they are there 24/7 and 365 days a year, 366 this year! I don't care what Jeremy Hunt has tried to insinuate, but the NHS works 24/7 all year round for emergencies. Most specialist eye hospitals have an emergency department that offers a walk-in service during the day - and an emergency helpline at night. If you already attend one hospital it does make sense to go there for an emergency if they have an emergency service because they will then have access to your notes.

    As for the 24/7 routine service JH goes on about - I know plenty of departments who offered evening and weekend clinics to reduce waiting times. They called patients to ask them if they were happy to come "out of hours" - and then even some who said yes didn't turn up to the appointment they had been reminded of only the day before by phone. You can't win!

  • hi munraa, 123 i was dx'd in 2008. i don't know what GCA stands for, but presume that it has something to do with Parkinson"s. i was getting double vision during the stress of the holidays. and now it has cleared up. two lines of words would jump around and get mixed up. i was diagnosed with an early form of macular degeneration . and am taking an over the counter pil or vitamin that should keep it in a slow form. all i know for sure is that stress can lead to double vision. and when the stress is gone, so is the double vision. which i was really happy to see it leave.

  • Judam9, GCA stands for Giant Cell Arteritis and is a serious disease condition of the blood vessels. Abnormally large cells can narrow these blood vessels. The optic nerve can be damaged and lead to permanent blindness in one or both eyes if not aggressively treated with prednisone. It is not related to Parkinson's but is not infrequently found in patients diagnosed with polymyalgia rheumatica (inflammation of blood vessels and pain in the muscles).

  • i take carb-dopa levo dopa and have since the beginning. not prednesone. and from what i've read about the Pred> i wouldn't touch it with a ten foot pole. carba dopa levo dopa is the gold standard. for Parkinson's. and i will stick with it no matter what.

    good luck.

You may also like...